BACKGROUND: Thalidomide is effective as a first-line therapy for the treatment of multiple myeloma (MM), but its use is limited by peripheral neurotoxicity. OBJECTIVE: To study the occurrence of both myeloma-related neuropathy and thalidomide-induced neuropathy in 31 patients with newly diagnosed MM. METHODS: Clinical and electrophysiologic examinations were performed in 31 patients with newly diagnosed MM before and after 4 months of therapy with thalidomide (200 mg/day, total dose: 21 g) aimed at debulking MM, before autologous transplantation. After transplantation, the patients took thalidomide, 200 mg/day for another 3 months (total dose over three months: 18 g) and then underwent a final clinical and electrophysiologic checkup. RESULTS: At baseline, four patients presented a mild sensorimotor peripheral neuropathy related to MM, which tended to worsen slightly during treatment with thalidomide. At the end of treatment, 83% of the patients had clinical and electrophysiologic evidence of a mild sensory rather than motor, axonal, length-dependent polyneuropathy, whereas 100% of the patients showed improvement to the basic pathology (≥partial response). CONCLUSIONS: Peripheral neuropathy, sometimes subclinical, and mild in our patients, is a common, early side effect of thalidomide therapy. The high doses (21 g) used in all patients for a relatively short time (4 months) rule out any correlations between neuropathy, total dose, and duration of treatment.
|Number of pages||9|
|Publication status||Published - Aug 2007|
ASJC Scopus subject areas